Louisiana, 2021

Flash Flooding and Strong Wind in Louisiana, June 21, 2021

June 21, 2021 · NWS LIX · 11 events in 4 counties and zones

An upper level trough brought a cold front to the region. Ahead of this cold front, moisture levels through the atmospheric column increased to above the 90th percentile for this time of year.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level trough brought a cold front to the region. Ahead of this cold front, moisture levels through the atmospheric column increased to above the 90th percentile for this time of year. Ample instability in place combine with the abundant moisture and lift from the frontal boundary set the stage for numerous thunderstorms producing heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 21, 11:57 AM CST, 19 minutes earlier.

Area forecast discussion, Jun 21, 11:57 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1257 PM CDT Mon Jun 21 2021

.UPDATE...
Updated for the 18Z aviation discussion.

&&

.AVIATION...
VFR conditions prevail at all area airports. Some vicinity showers
will be possible through the afternoon hours. Temporary periods of
showers and storms will be possible at all area airports which
will cause lower visibilities and ceilings, and TEMPO groups are
in place during the best timing for these showers and storms.
Overnight tonight through the end of the forecast period, MVFR
conditions will be possible due to low ceilings and vicinity
showers. MCB may get to IFR conditions around daybreak tomorrow
briefing due to fog and vicinity showers before returning to MVFR
conditions for the end of the forecast period. MSW

&&

.PREV DISCUSSION... /issued 336 AM CDT Mon Jun 21 2021/

SYNOPSIS...

Tropical Depression Claudette over eastern North Carolina, about
to move off the Atlantic Coast, and may become a tropical storm
again. Fortunately, that won't be our problem.

Upper ridge over much of the Gulf of Mexico to our south, and a
longwave trough over Ontario Canada extends southward into the
upper and middle Mississippi River Valley. Weak troughing along
the Gulf coast, with scattered convection offshore. Wind flow is
onshore early this morning, and temperatures/dew points are in the
70s. Not all that unusual for the first day of summer.

SHORT TERM (Through Wednesday night)...

Precipitable water values are going to remain rather high (near or
above 2 inches) through Wednesday with really no strong
inhibiting factors to prevent convective development. While
instantaneous areal coverage of convection will probably be in the
scattered to broken range (30-60%) during the day, expect most
locations will see measurable rainfall both today and Tuesday. Any
focus of heavy rainfall today appears to be on the lower Louisiana
coast, well south of the area of excessive rainfall from
Claudette. Frontal boundary to our north may provide an additional
focus late tonight and Tuesday, but this is somewhat more
questionable. That being said, with the high moisture content and
warm mid-level temperatures, thunderstorms will be efficient
rainfall producers, and cannot rule out isolated flash flooding
issues. Contemplated a Flash Flood Watch, but will hold off for
now. Areal coverage of convection may wane a bit on Wednesday as
the persistent upper ridge to the west tries to build in a bit.

Have gone slightly above operational guidance high temperatures
for today and tomorrow, closer to NBM, which has performed a
little better this weekend. With areal coverage of convection
expected to diminish on Wednesday, this would definitely argue for
high temperatures to be a couple degrees warmer. 35

LONG TERM (Thursday and beyond)...

Local area remains on the western periphery of the Bermuda high
through the end of the week and into the weekend, with general
troughiness aloft over the eastern CONUS.

Low level winds around the Bermuda high should continue to pump Gulf
moisture into the area and with the instability afforded by the
general troughiness aloft combined with daytime heating, expect
scattered to numerous showers and storms each afternoon.

Looks like we should see decent areal coverage each day as showers
and storms propagate and new storms develop along outflow boundary
interactions. Transient nature of the convection should keep
rainfall totals reasonable, though high PW values do mean any one
storm could produce brief periods of heavy rainfall.

The afternoon convection should keep afternoon highs in check, and
generally forecasting highs in the upper 80s and lower 90s which
is near normal for late June. Overnight lows will generally be
near to slightly above normal in the low to mid 70s. 95/DM

MARINE...

Moderate onshore flow expected to continue over the open waters
and sounds through at least tonight, possibly lingering into
Tuesday over the southeastern waters. Will carry Small Craft
Exercise Caution headlines for the open waters and sounds today.
Conditions ease on Tuesday, and beyond that, the main concern
during the forecast period will be thunderstorms. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  84  71  89 /  90  90  10  50
BTR  74  87  73  90 /  80  90  20  60
ASD  74  87  74  90 /  80 100  40  60
MSY  77  88  77  90 /  80 100  40  70
GPT  74  85  74  87 /  80 100  50  60
PQL  73  85  72  87 /  80 100  50  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jun 21, 7:59 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
859 AM CDT Mon Jun 21 2021

LAZ037-046>048-050-211445-
Livingston-Iberville-St. Helena-West Baton Rouge-East Baton Rouge-
859 AM CDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
SOUTHWESTERN ST. HELENA...NORTHWESTERN LIVINGSTON...EAST CENTRAL
IBERVILLE AND EAST BATON ROUGE PARISHES...

At 859 AM CDT, a strong thunderstorm was located over Inniswold, or
over Oak Hills Place, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Denham Springs, Plaquemine, Port Allen, Oak Hills
Place, St. Gabriel, Walker, Addis, Brusly, Livingston, Westminster,
Old Jefferson, Merrydale, Inniswold, Watson, Pride, Village St.
George, Shenandoah and Gardere.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 151 and 168.
 Interstate 12 between mile markers 1 and 31.
 Interstate 110 in Louisiana between mile markers 1 and 8.

LAT...LON 3072 9095 3072 9092 3047 9061 3034 9094
      3035 9099 3033 9101 3031 9102 3024 9121
      3044 9129
TIME...MOT...LOC 1359Z 239DEG 49KT 3040 9106

LN
Special weather statement, Jun 21, 9:15 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
1015 AM CDT Mon Jun 21 2021

LAZ050-072-211545-
Livingston-Southern Tangipahoa-
1015 AM CDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LIVINGSTON AND
SOUTHWESTERN TANGIPAHOA PARISHES...

At 1014 AM CDT, a strong thunderstorm was located near Springfield,
or 12 miles southwest of Hammond, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Livingston, French Settlement, Albany, Springfield,
Natalbany, Whitehall, Killian and Tickfaw.

This includes the following Interstates...
 Interstate 12 between mile markers 20 and 39.
 Interstate 55 in Louisiana between mile markers 27 and 37.

LAT...LON 3060 9047 3033 9046 3034 9049 3030 9054
      3030 9056 3027 9058 3025 9078 3053 9080
TIME...MOT...LOC 1514Z 241DEG 30KT 3041 9064

MSW
Special weather statement, Jun 21, 11:33 AM CST, 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1233 PM CDT Mon Jun 21 2021

LAZ056>059-211830-
Assumption-St. John The Baptist-St. James-Upper Lafourche-
1233 PM CDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...ST. JAMES...NORTHWESTERN LAFOURCHE AND NORTHEASTERN
ASSUMPTION PARISHES...

At 1232 PM CDT, a strong thunderstorm was located near Chackbay, or 9
miles north of Thibodaux, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Reserve, Gramercy, Lutcher, Wallace, Edgard, South Vacherie,
Chackbay, Convent, North Vacherie and Garyville.

This includes Interstate 10 in Louisiana between mile markers 190 and
197.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3014 9079 3016 9068 3002 9054 3000 9055
      2992 9053 2992 9054 2989 9053 2981 9091
      2995 9102
TIME...MOT...LOC 1732Z 242DEG 22KT 2992 9086

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flash flood, 1 strong wind. Local standard time, as filed.

Strong Wind, Lower Terrebonne

When
June 21, 12:16 PM CST
Where
Lower Terrebonne forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Trained Spotter

A trained spotter reported a waterspout over marshland southwest of Dulac. This was confirmed by multiple videos from the public.

Flash Flood, Orleans

When
June 21, 2:30 PM CST
Where
Orleans County, 1.83 mi NW of Vieux Carre to 2.77 mi NW of Vieux Carre
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
29.990, -90.100

An SUV stalled out in the underpass at Marconi Drive due to high water.

Flash Flood, Orleans

When
June 21, 3:00 PM CST
Where
Orleans County, 3.17 mi NW of Vieux Carre to 4.2 mi NNW of Vieux Carre
Cause
Heavy Rain
Reported by
Public
Coordinates
30.000, -90.120

A member of the public reported roads to be impassable due to water 1 foot deep flowing over roadways.

Flash Flood, Jefferson

When
June 21, 3:15 PM CST
Where
Jefferson County, 0.91 mi SW of Southport to 0.75 mi SW of Jefferson
Cause
Heavy Rain
Reported by
Public
Coordinates
29.960, -90.180

A member of the public reported several roads to be impassible due to high water.

Flash Flood, Jefferson

When
June 21, 3:30 PM CST
Where
Jefferson County, 1.38 mi N of Avondale to 0.96 mi ESE of Bridgedale
Cause
Heavy Rain
Reported by
Public
Coordinates
29.940, -90.180

A member of the public reported flood waters covering the road and encroaching on homes.

Flash Flood, Jefferson

When
June 21, 3:30 PM CST
Where
Jefferson County, 0.91 mi NE of Metairie to 2.52 mi NNW of Southport
Cause
Heavy Rain
Reported by
Public
Coordinates
29.990, -90.140

A member of the public reported multiple impassable roadways in Metairie.

Flash Flood, Orleans

When
June 21, 3:30 PM CST
Where
Orleans County, 2.27 mi NW of Vieux Carre to 2.66 mi NW of Vieux Carre
Cause
Heavy Rain
Reported by
Public
Coordinates
29.990, -90.110

The Canal Boulevard underpass was impassible due to high water.

Flash Flood, Orleans

When
June 21, 4:10 PM CST
Where
Orleans County, 3.01 mi NNW of Vieux Carre to 3.62 mi NW of Vieux Carre
Cause
Heavy Rain
Reported by
Public
Coordinates
30.010, -90.100

A member reported water covering multiple streets and lawns.

Flash Flood, Jefferson

When
June 21, 4:20 PM CST
Where
Jefferson County, 0.6 mi E of Jefferson to 2.43 mi SSE of Jefferson
Cause
Heavy Rain
Reported by
Public
Coordinates
29.970, -90.140

Several streets were flooded and water was encroaching on homes in Uptown New Orleans.

Flash Flood, St. Tammany

When
June 21, 5:37 PM CST
Where
St. Tammany County, 1.38 mi WSW of North Slidell to 0.97 mi NW of Slidell
Cause
Heavy Rain
Reported by
Public
Coordinates
30.290, -89.800

A member of the public reported water several inches deep on the back patio of their house with water close to coming in.

Flash Flood, St. Tammany

When
June 21, 5:41 PM CST
Where
St. Tammany County, 0.69 mi N of Slidell to 1.59 mi WSW of Slidell
Cause
Heavy Rain
Reported by
Public
Coordinates
30.280, -89.780

Multiple reports of street flooding across Slidell.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968110, 968096, 968097, 968098, 968099, 968100, 968101, 968102, 968103, 968105, 968106.